Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 9, NWS Pittsburgh, PA

May 28, 2017Forest County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 28, 2017, 4:56 PM EDT for Forest County, Venango County, Pennsylvania. It was in force for 94 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 4:56 PM EDT (20:56 UTC)
Expired
May 28, 2017, 6:30 PM EDT
In force
94 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Forest County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 116 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:55 PM EDTFLASH FLOOD3 E Cooperstown, PAROADS CLOSED DUE TO FLASH FLOODING ON ROUTES 427 AND 428
May 28, 5:55 PM EDTFLASH FLOOD3 W Cooperstown, PAPARTS OF ROUTE 322 CLOSED NEAR THE MERCER/VENANGO/CRAWFORD COUNTY AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WGUS51 KPBZ 282056
FFWPBZ
PAC053-121-282230-
/O.NEW.KPBZ.FF.W.0009.170528T2056Z-170528T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
456 PM EDT SUN MAY 28 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Northern Venango County in northwestern Pennsylvania...
  Northwestern Forest County in northwestern Pennsylvania...

* Until 630 PM EDT.

* At 455 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Oil City, Franklin, Sugarcreek, Hasson Heights, Seneca, Polk,
  Rouseville, Cooperstown, Woodland Heights, Pleasantville, Utica and
  Oil Creek State Park.

Additional rainfall of up to one inch is possible in the warned area.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

LAT...LON 4142 7946 4135 8000 4150 7999 4151 7996
      4160 7985 4160 7983 4162 7983 4162 7947

$$
34
3 follow-up statements
523 
WGUS71 KPBZ 282126
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
526 PM EDT SUN MAY 28 2017

PAC053-121-282230-
/O.CON.KPBZ.FF.W.0009.000000T0000Z-170528T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Venango PA-Forest PA-
526 PM EDT SUN MAY 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
NORTHERN VENANGO AND NORTHWESTERN FOREST COUNTIES...

At 525 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. One to two inches of rain have already 
fallen.  

Some locations that may experience flooding include...
Oil City, Franklin, Sugarcreek, Hasson Heights, Seneca, Polk,
Rouseville, Cooperstown, Woodland Heights, Pleasantville, Utica and
Oil Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4142 7946 4135 8000 4150 7999 4151 7996
      4160 7985 4160 7983 4162 7983 4162 7947

$$
685 
WGUS71 KPBZ 282159
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
559 PM EDT SUN MAY 28 2017

PAC053-121-282230-
/O.CON.KPBZ.FF.W.0009.000000T0000Z-170528T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Venango PA-Forest PA-
559 PM EDT SUN MAY 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
NORTHERN VENANGO AND NORTHWESTERN FOREST COUNTIES...

At 555 PM EDT, heavy rain had tapered off over the warning area. 
However, runoff from the one to two inches of rain will continue for 
several hours.  More showers and storms can be expected through the 
night.

Some locations that may experience flooding include...
Oil City, Franklin, Sugarcreek, Hasson Heights, Seneca, Polk,
Rouseville, Cooperstown, Woodland Heights, Pleasantville, Utica and
Oil Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4142 7946 4135 8000 4150 7999 4151 7996
      4160 7985 4160 7983 4162 7983 4162 7947

$$
280 
WGUS71 KPBZ 282227
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
627 PM EDT SUN MAY 28 2017

PAC053-121-282235-
/O.EXP.KPBZ.FF.W.0009.000000T0000Z-170528T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Venango PA-Forest PA-
627 PM EDT SUN MAY 28 2017

...THE FLASH FLOOD WARNING FOR NORTHERN VENANGO AND NORTHWESTERN
FOREST COUNTIES WILL EXPIRE AT 630 PM EDT...

The heavy rain has tapered off and flood waters has begun to recede 
so the flash flood warning will be allowed to expire. However, more 
showers and storms can be expected through the night.

Please continue to heed any remaining road closures.

LAT...LON 4142 7946 4135 8000 4150 7999 4151 7996
      4160 7985 4160 7983 4162 7983 4162 7947

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:44 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 28, 2:44 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
244 PM EDT Sun May 28 2017

.SYNOPSIS...
Showers and thunderstorms are expected through tonight with low
pressure and a crossing front. Weak high pressure will keep Memorial
Day mostly dry with seasonable temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Some mainly scattered showers and storms have formed ahead of
the advancing warm front across SW PA and down into the WV/MD
ridges. Hi-res models have been consistent in continuing this
development, as well as forming additional storms in generally
uncapped warm sector. Highest PoPs initially will remain
generally east of a PIT/MGW line along the warm front. Slow
storm movement still may produce heavy rain totals, especially
along the ridges where storms could become tied to the terrain,
so the Flash Flood Watch will continue. A few scattered severe
storms remain possible as well, as deeper shear tries to move in
from the southwest in tandem with instability.

Cold frontal passage occurs between roughly 04Z and 12Z, with
another round of showers and a few storms accompanying it. At
this time, do not expect this rainfall to exacerbate any late
afternoon/evening flooding, but this will still need to be
monitored. Only a few isolated showers will remain along the
ridges by sunrise. Temperatures remain above seasonal levels
tonight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
After lingering showers exit early, mostly dry weather is
expected on Monday as high pressure arrives. A shortwave will
skim the region to our north Monday night and Tuesday, bringing
another front across the region that should provide some
scattered showers. Held off on thunder for Tuesday for now as
models disagree on stability, however steepening lapse rates may
allow for it. Precipitation coverage will wane behind the
boundary Tuesday night. Fairly seasonable temperatures are
expected.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The Great Lakes/northeast CONUS trough will remain through the
end of the week, with periodic shower chances from shortwaves
moving through the flow. By next weekend, the upper pattern
becomes more zonal, and a frontal boundary could stall out
somewhere near or in our region. This boundary could provide
more focused rainfall chances, but its placement remains in
question. Temperatures will remain near or just a few degrees
below normal.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 17Z, isolated MVFR ceilings remain, but should scatter
out quickly. Afternoon thunderstorms should develop and remain
over eastern portions of the forecast area. While this should
generally keep conditions dry at ZZV and probably HLG, all other
terminals will have the potential for thunderstorms. Did not
have enough confidence in exactly where axis of precipitation
will develop to go with prevailing TSRA at this time.

As thunderstorms decrease in coverage this evening, a cold
front will move in from the west, bringing a round of
precipitation to all sites and a shift in wind direction from
southerly to westerly. While VFR conditions are expected
through the first half of the TAF period outside of any
showers/thunderstorms, widespread MVFR/IFR conditions should
develop for a few hours behind the front around sunrise.
However, by mid morning ceilings should scatter out, yielding a
return to VFR conditions.

.Outlook...
Restrictions are possible Tue/Wed with an upper trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...None.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ021-029-
     031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ021-
     509>514.

&&
Hazardous weather outlook, May 28, 11:21 AM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1121 AM EDT Sun May 28 2017

MDZ001-PAZ021-029-031-073>076-WVZ021-509>514-291530-
Garrett-Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1121 AM EDT Sun May 28 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Also, a few thunderstorms could become severe during the afternoon
and evening, with large hail and damaging wind gusts as the primary
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-022-023-
WVZ001>004-012-291530-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Armstrong-Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
1121 AM EDT Sun May 28 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms could become severe during the afternoon and
evening, with large hail and damaging wind gusts as the primary
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 28, 3:49 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
349 PM EDT SUN MAY 28 2017

PAZ007-008-282015-
Venango-Mercer-
349 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT EAST CENTRAL MERCER AND SOUTHWESTERN VENANGO COUNTIES...

At 349 PM EDT, a strong thunderstorm was located 10 miles southwest
of Sugarcreek, or 10 miles southwest of Franklin, moving northeast at
15 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Franklin...                       Sugarcreek...
Seneca...                         Polk...
Kennerdell...                     Utica...
Cranberry Township...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4121 7994 4129 8005 4152 7994 4137 7969
TIME...MOT...LOC 1949Z 219DEG 12KT 4129 7997
Local storm report, May 28, 4:09 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             KNOX                    41.23N  79.54W
05/28/2017  E0.75 INCH       CLARION            PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1701494

24
Local storm report, May 28, 4:40 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
440 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             2 W NICKLEVILLE         41.27N  79.68W
05/28/2017  M1.75 INCH       VENANGO            PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1701495

24

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 11:11 AM EDTFlash Flood WatchPBZAllegheny, Fayette, Greene, Washington, Westmoreland8 hr
May 28, 3:49 PM EDTSpecial Weather StatementPBZVenango26 min
May 28, 3:54 PM EDTSevere Thunderstorm WarningPBZMercer, Venango36 min
May 28, 4:01 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango44 min
May 28, 4:12 PM EDTSevere Thunderstorm WarningPBZVenango33 min
May 28, 4:45 PM EDTSevere Thunderstorm WarningPBZClarion30 min
May 28, 4:46 PM EDTFlash Flood WarningPBZClarion119 min
May 28, 4:49 PM EDTTornado WarningPBZClarion26 min
May 28, 6:40 PM EDTAreal Flood WarningPBZClarion3 hr
May 28, 7:34 PM EDTAreal Flood WarningPBZVenango3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.